Advertisement

Maximum Weighted Edge Biclique Problem on Bipartite Graphs

  • Arti PandeyEmail author
  • Gopika Sharma
  • Nivedit Jain
Conference paper
  • 212 Downloads
Part of the Lecture Notes in Computer Science book series (LNCS, volume 12016)

Abstract

For a graph G, a complete bipartite subgraph of G is called a biclique of G. For a weighted graph \(G=(V,E,w)\), where each edge \(e\in E\) has a weight \(w(e)\in \mathbb {R}\), the Maximum Weighted Edge Biclique (MWEB) problem is to find a biclique H of G such that \(\sum _{e\in E(H)}w(e)\) is maximum. The decision version of the MWEB problem is known to be NP-complete for bipartite graphs. In this paper, we show that the decision version of the MWEB problem remains NP-complete even if the input graph is a complete bipartite graph. On the positive side, if the weight of each edge is a positive real number in the input graph G, then we show that the MWEB problem is \(O(n^2)\)-time solvable for bipartite permutation graphs, and \(O(m+n)\)-time solvable for chain graphs, which is a subclass of bipartite permutation graphs.

Keywords

Maximum Weighted Edge Biclique Bipartite permutation graphs Chain graphs NP-completeness Graph algorithms 

References

  1. 1.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness, pp. 641–650 (1979)Google Scholar
  2. 2.
    Peeters, R.: The maximum edge biclique problem is NP-complete. Discrete Appl. Math. 131(3), 651–654 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Dawande, M., Keskinocak, P., Tayur, S.: On the biclique problem in bipartite graphs. Technical report, Carnegie-Mellon University (1997)Google Scholar
  4. 4.
    Dawande, M., Keskinocak, P., Swaminathan, J.M., Tayur, S.: On bipartite and multipartite clique problems. J. Algorithms 41(2), 388–403 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Hochbaum, D.S.: Approximating clique and biclique problems. J. Algorithms 29(1), 174–200 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Manurangsi, P.: Inapproximability of maximum biclique problems, minimum k-cut and densest at-least-k-subgraph from the small set expansion hypothesis. Algorithms 11(1), 10 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Tan, J.: Inapproximability of maximum weighted edge biclique and its applications. In: Agrawal, M., Du, D., Duan, Z., Li, A. (eds.) TAMC 2008. LNCS, vol. 4978, pp. 282–293. Springer, Heidelberg (2008).  https://doi.org/10.1007/978-3-540-79228-4_25zbMATHCrossRefGoogle Scholar
  8. 8.
    Nussbaum, D., Pu, S., Sack, J.R., Uno, T., Zarrabi-Zadeh, H.: Finding maximum edge bicliques in convex bipartite graphs. Algorithmica 64(2), 311–325 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Ambühl, C., Mastrolilli, M., Svensson, O.: Inapproximability results for maximum edge biclique, minimum linear arrangement, and sparsest cut. SIAM J. Comput. 40(2), 567–596 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Feige, U.: Relations between average case complexity and approximation complexity. In: Proceedings of the Thiry-Fourth Annual ACM Symposium on Theory of Computing, pp. 534–543. ACM (2002)Google Scholar
  11. 11.
    Goerdt, A., Lanka, A.: An approximation hardness result for bipartite clique. Electronic Colloquium on Computational Complexity, Report vol. 48 (2004)Google Scholar
  12. 12.
    Alexe, G., Alexe, S., Crama, Y., Foldes, S., Hammer, P.L., Simeone, B.: Consensus algorithms for the generation of all maximal bicliques. Discrete Appl. Math. 145(1), 11–21 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Dias, V.M., De Figueiredo, C.M., Szwarcfiter, J.L.: Generating bicliques of a graph in lexicographic order. Theoret. Comput. Sci. 337(1–3), 240–248 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Dias, V.M., de Figueiredo, C.M., Szwarcfiter, J.L.: On the generation of bicliques of a graph. Discrete Appl. Math. 155(14), 1826–1832 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Gély, A., Nourine, L., Sadi, B.: Enumeration aspects of maximal cliques and bicliques. Discrete Appl. Math. 157(7), 1447–1459 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Kloks, T., Kratsch, D.: Computing a perfect edge without vertex elimination ordering of a chordal bipartite graph. Inf. Process. Lett. 55(1), 11–16 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Feige, U., Kogan, S.: Hardness of approximation of the balanced complete bipartite subgraph problem. Department of Computer Science and Applied Mathematics, Weizmann Institute of Science, Rehovot, Israel, Technical report MCS04-04 (2004)Google Scholar
  18. 18.
    Ambuhl, C., Mastrolilli, M., Svensson, O.: Inapproximability results for sparsest cut, optimal linear arrangement, and precedence constrained scheduling. In: 48th Annual IEEE Symposium on Foundations of Computer Science (FOCS 2007), pp. 329–337. IEEE (2007)Google Scholar
  19. 19.
    Spinrad, J., Brandstädt, A., Stewart, L.: Bipartite permutation graphs. Discrete Appl. Math. 18(3), 279–292 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Heggernes, P., van’t Hof, P., Lokshtanov, D., Nederlof, J.: Computing the cutwidth of bipartite permutation graphs in linear time. In: Thilikos, D.M. (ed.) WG 2010. LNCS, vol. 6410, pp. 75–87. Springer, Heidelberg (2010).  https://doi.org/10.1007/978-3-642-16926-7_9zbMATHCrossRefGoogle Scholar
  21. 21.
    Lai, T.H., Wei, S.S.: Bipartite permutation graphs with application to the minimum buffer size problem. Discrete Appl. Math. 74(1), 33–55 (1997)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute Of Technology RoparRupnagarIndia
  2. 2.Department of Computer Science and EngineeringIndian Institute of Technology JodhpurKarwarIndia

Personalised recommendations